Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Charleston, SC

July 31, 2002Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2002, 3:55 PM EDT for Berkeley County, South Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 3:55 PM EDT (19:55 UTC)
Expired
Jul 31, 2002, 5:00 PM EDT
In force
65 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:20 PM EDTThunderstorm Wind 52 EMoncks Corner, SCSeveral trees down near the intersection of highway 176 and Poplar Hill Dr.
Jul 31, 4:25 PM EDTThunderstorm Wind 52 EMoncks Corner, SCSeveral trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS52 KCHS 311955
SVRCHS
SCC015-312100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 500 PM EDT.

* AT 354 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORMS 9 MILES     
  SOUTH   OF MONCKS CORNER AND 5 MILES WEST OF CROSS 
  MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONCKS CORNER AND CROSS.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3303 8006 3296 7991 3316 7982 3322 8004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:40 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 31, 3:40 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT WED JUL 31 2002

UNSTBL CONDS ACRS FA THIS AFTN WITH MSTR CONVERGENCE ACRS NW TIER
CNTYS WITH SFC TROF RMNG ACRS RGN. WILL HAVE HIER CHC POPS ACRS NW
TIER ZONES TNGT WITH SLGT CHC ELSEWHERE. ISOLD SVR PSBL THRU EARLY
EVE ACRS NW TIER ZONES. UPR LOW/TROF TO THE W WILL ALSO PROVIDE
ENERGY FOR CONVECTION. SFC TROF WILL MOVE SLOWLY SWD FM SC CNTYS THU
SWD TO GA CNTYS THEN BECOME NEARLY STNRY ACRS SAV RVR ON FRI. WILL
HAVE HIER CHC POPS ACRS SRN SXNS MAINLY S OF THE SAV RVR ON FRI WITH
FNT INVOF. WILL CONT WITH CHC POPS FOR SAT AS BNDRY DSIPTS ACRS RGN.
UPR RDG BLDS IN FM THE W LATE IN THE WEEKEND BUT AMPL AMS MSTR RMNS
FOR WLDY SCT DIURNAL CONVECTION THRU WED OF NXT WEEK AND NEAR NORMAL
TEMPS.

MARINE...SURFACE BOUNDARY SLIDING SOUTH ACROSS THE FORECAST WATERS
TONIGHT WILL CAUSE WINDS TO BACK FROM WEST SOUTHWEST TO EAST
SOUTHEAST. WINDS WILL STAY UNDER SMALL CRAFT CRITERIA SO NO FLAGS
EXPECTED. SEAS HAVE BEEN HIGHER OVER SC WATERS THAN GA WATERS PAST
SEVERAL DAYS BUT ONCE FLOW BECOMES EAST SOUTHEAST EXPECT HEIGHTS TO
BECOME MORE UNIFORM THROUGHOUT.

FCSTID =22
CHS   75  91  73  90 /  20  30  30  20
SAV   73  94  73  91 /  20  30  30  30
CHL   77  89  75  89 /  20  30  30  20
NBC   76  91  73  90 /  20  30  30  20
RBW   73  92  72  92 /  30  30  30  20
MHP   73  94  73  91 /  20  30  30  30

.CHS...
GA...NONE.
SC...NONE.

JC/HA

In the hours before

Special weather statement, Jul 31, 12:02 PM EDT, 3 hours 53 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-312100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1202 PM EDT WED JUL 31 2002

...HEAT INDEX 100 TO 105 DEGREES THIS AFTERNOON...

THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S...AND
MODERATE TO HIGH LEVELS OF HUMIDITY WILL RESULT IN A HEAT INDEX
BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE
OR STRENUOUS ACTIVITIES. DRINK ENOUGH WATER TO KEEP FROM GETTING
DEHYDRATED. WEAR LIGHT-WEIGHT AND LIGHT COLORED CLOTHES. ALSO...WEAR
A LOOSE-FITTING HAT...AND THE USE SUN SCREEN TO REDUCE THE POTENTIAL
FOR SUNBURN.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS
HAVE ADEQUATE FRESH DRINKING WATER AND HAVE A SHADY PLACE TO REST. DO
NOT KEEP PETS IN CARS WITH THE WINDOWS ROLLED UP...EVEN PARTIALLY.
TEMPERATURES INSIDE CARS CAN REACH TO WELL OVER 150 DEGREES QUICKLY
RESULTING IN HEAT STROKE OR DEATH.

JC/BJ
Special weather statement, Jul 31, 3:43 PM EDT, 12 minutes before
SCZ043>045-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT WED JUL 31 2002

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF NORTHERN
DORCHESTER...BERKELEY...AND COLLETON COUNTIES THIS AFTERNOON.
MOST OF THE ACTIVITY WAS OCCURRING FROM 15 MILES NORTHWEST OF
ST. GEORGE...EASTWARD TO LAKE MOULTRIE. SMALL HAIL...GUSTY WINDS
TO 45 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS
AS THEY DRIFT EAST AT 5 MPH. ISOLATED STORMS COULD LATER
BECOME BRIEFLY SEVERE WITH DIME TO NICKEL SIZE HAIL AND
LOCALIZED DAMAGING WINDS.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:21 PM EDTSevere Thunderstorm WarningCHSColleton54 min
Jul 31, 6:20 PM EDTSpecial Marine WarningCHS115 min
Jul 31, 6:59 PM EDTSpecial Marine WarningCHS91 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.